Alert archive / Vermont / Special Weather Statements in 2021
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Sep 8, 2021, 8:10 PM EDT for Caledonia County, Vermont. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2021, 8:10 PM EDT (00:10 UTC)
- Expired
- Sep 8, 2021, 8:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Burlington, VT
- Hail
- 0.25 in
- Wind
- 50
County Caledonia County, VT
The radar
The Burlington radar (KCXX), 86 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WWUS81 KBTV 090010
SPSBTV
Special Weather Statement
National Weather Service Burlington VT
810 PM EDT Wed Sep 8 2021
VTZ007-008-090045-
Caledonia VT-Washington VT-
810 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of southern Caledonia
and northeastern Washington Counties through 845 PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshfield, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montpelier, St. Johnsbury, Calais, Plainfield, Cabot, East
Montpelier, Marshfield Village, Barnet, Peacham, Danville,
Marshfield, Cabot Village, Middlesex, Walden, Waterford, Berlin,
Groton, Woodbury, Barre Town and West Waterford.
This includes the following highways...
Interstate 89 between mile markers 51 and 52.
Interstate 91 between mile markers 121 and 131.
Interstate 93 near mile marker 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4434 7198 4433 7199 4432 7201 4432 7203
4430 7203 4430 7204 4421 7258 4432 7262
4451 7212 4434 7192
TIME...MOT...LOC 0010Z 244DEG 39KT 4430 7243
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
HammondWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Sep 8, 7:48 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 8, 7:48 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Burlington VT 748 PM EDT Wed Sep 8 2021 .SYNOPSIS... A slow moving cold front will continue to cross our region tonight, accompanied by some locally heavy rain showers with a few embedded thunderstorms this evening. The front and any associated heavier rain will move to our east overnight, with just some scattered showers lingering through the end of the work week. Saturday will be dry, but potential for showers increases again from Sunday onward. && .NEAR TERM /THROUGH THURSDAY/... As of 739 PM EDT Wednesday...Convection quickly developed as better dynamical support finally worked its way into the Champlain Valley where about 500 to 750 J/kg of CAPE was able to aid vertical motions. A wet microburst took place over Lake Champlain and propagated onshore, fortunately weakening some before reaching area. Gusty winds between 40 and 50 mph has been widely observed throughout the line that has developed and some pea sized hail in South Burlington, VT. Heavy rain has been the main story, with 0.75-1.50" common in the strongest convection. Minor street flooding took place near downtown Burlington, and anticipate areas of additional ponding are possible as the line continues to slowly advance east. With the sun now setting, convection is not quite as strong with less instability, but vigorous dynamical support should maintain this band of heavy rain and embedded thunder as it moves east of Vermont. We'll continue to monitor as the evening progresses. For tonight, the front will slowly move through eastern Vermont and finally clear the state by Thursday morning. Rainfall intensities will decrease after sunset with the loss of any instability, thus not expecting any hydro concerns overnight. Forecast soundings indicating some residual moisture trapped in the lower levels overnight, especially over higher terrain, so will likely see some low clouds and maybe some mist lingering after today's rainfall. Lows tonight will be in the mid 50s to low 60s. While Thursday will be drier than today, there still may be a few lingering showers as the upper trough axis moves through. Have generally kept PoPs in the 10-35% range Thursday afternoon, and any showers that do materialize will be light and brief. Highs Thursday will be in the low to mid 70s. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 334 PM EDT Wednesday...High pressure builds as winds turn out of the NW on Friday. Some lingering moisture trapped in upper level trough will bring a chance for showers, mainly across the mountains, Friday afternoon with partly to mostly cloudy skies elsewhere. Temperatures will be seasonably cool in the low to mid 60s. NW winds 10-15 mph will slowly abate overnight with light and variable winds by Saturday morning. Low temperatures Saturday morning will be comfortably in the mid 40s to low 50s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 334 PM EDT Wednesday...A return to near normal temperatures is expected Saturday through the remainder of the long term as upper level flow becomes more westerly. Dry weather Saturday will give way to increasing chances for precipitation across the northern tier Sunday into Monday as shortwave energy passes overhead. A weak surface trough will slowly sink south Monday. Some enhanced lake showers may be possible Monday as low and mid level westerly flow advects moisture off Lake Ontario, but overall no impactful weather is expected with this. Several disturbances will move through the region thru early next week but overall moisture is largely lacking therefore while weather may be cloudy and unsettled, no significant weather is expected thru the period. Temperatures will range from the low to upper 70s with small fluctuates depending on what side of a trough we end up on but no crazy swings in conditions are expected given zonal pattern. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Through 00Z Friday...A cold front is now moving across EFK, MPV, and RUT, where MVFR to IFR visibilities from locally heavy rain and a few storms and variable gusty winds are taking place. There could be briefly turbulent winds and pockets of LLWS, especially near showers and storms in Vermont. However, do not expect this to be the prevailing condition, and no explicit mention is made in TAFs. Outside of the front, mainly VFR conditions with ceilings around 7000-10000ft agl, except at SLK. Precipitation and storms will gradually shift east around 02Z- 04Z, and expect improving conditions with light southerly winds around 5 knots overnight. Expect fog to develop in MPV and SLK with any brief breaks in clouds. After 13Z, fog likely to clear and winds remaining southwesterly around 5 to 8 knots. Scattered showers will develop beyond 17Z. Outlook... Thursday Night: VFR. Slight chance SHRA. Friday: Mainly VFR, with local IFR possible. Slight chance SHRA. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. Slight chance SHRA. Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA. Sunday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Monday: Mainly VFR, with local MVFR possible. NO SIG WX. && .MARINE... A Lake Wind Advisory remains in effect. Winds will generally remain from the south at 15-25 knots outside of any thunderstorms, then will decrease to 5-15 knots overnight. There will also be some gusty winds of variable directions this evening as gust fronts move through, so be prepared for rapid changes in wind direction. Some locally heavy rainfall and a few thunderstorms are possible this evening as a front moves through. We will likely be able to take down the Lake Wind Advisory tonight once the front passes and winds diminish. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Duell NEAR TERM...Duell/Haynes SHORT TERM...LaRocca LONG TERM...LaRocca AVIATION...Duell/Haynes MARINE...Duell
Hazardous weather outlook, Sep 8, 4:01 AM EDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 401 AM EDT Wed Sep 8 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-090815- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 401 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. A cold front will bring showers and thunderstorms to the area this afternoon into tonight. Some thunderstorms may produce heavy rainfall and gusty winds. The best chance for stronger storms is from the Adirondacks through Central and Southern Vermont. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 8, 7:10 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Burlington VT
710 PM EDT Wed Sep 8 2021
VTZ011-019-082345-
Eastern Rutland VT-Western Rutland VT-
710 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of western Rutland
County through 745 PM EDT...
At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rutland, Castleton, West Castleton, Pawlet, Poultney Village, Mount
Tabor, Tinmouth, Rutland City, Middletown Springs, Wallingford, Mt.
Tabor, Danby, Lake St. Catherine, Proctor, Rutland - Southern Vermont
Airport, Poultney, Fair Haven, Clarendon, West Rutland and Pittsford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4330 7298 4331 7325 4355 7325 4357 7327
4358 7330 4360 7329 4363 7331 4363 7337
4358 7338 4357 7340 4359 7343 4362 7342
4374 7300 4330 7287 4330 7297 4329 7299
TIME...MOT...LOC 2307Z 252DEG 27KT 4328 7334
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HammondLocal storm report, Sep 8, 7:13 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
713 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 2 NNE MONKTON 44.25N 73.14W
09/08/2021 ADDISON VT LAW ENFORCEMENT
TREES DOWN ON POND ROAD
&&
EVENT NUMBER BTV2101131
JMGLocal storm report, Sep 8, 7:16 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
716 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 S SHELBURNE POINT 44.43N 73.25W
09/08/2021 CHITTENDEN VT LAW ENFORCEMENT
TREES AND LINES DOWN ON HARBOR ROAD NEAR SHELBURNE
POINT
&&
EVENT NUMBER BTV2101132
JMGLocal storm report, Sep 8, 7:20 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
720 PM EDT WED SEP 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 1 ESE HINESBURG 44.33N 73.10W
09/08/2021 CHITTENDEN VT LAW ENFORCEMENT
TREES AND LINES DOWN ON ROUTE 116
&&
EVENT NUMBER BTV2101133
JMGSpecial weather statement, Sep 8, 7:38 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
738 PM EDT Wed Sep 8 2021
VTZ010>012-018-019-090015-
Eastern Rutland VT-Western Rutland VT-Windsor VT-Eastern Addison VT-
Orange VT-
738 PM EDT Wed Sep 8 2021
...Strong thunderstorms will impact portions of southwestern Orange,
east central Addison, eastern Rutland and central Windsor Counties
through 815 PM EDT...
At 737 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granville to near Chittenden to Rutland -
Southern Vermont Airport to Danby. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodstock, Rutland, Killington, Ludlow Village, Rutland City,
Chelsea, Wallingford, Mt. Holly, Bethel, Mt. Tabor, Randolph, Rutland
- Southern Vermont Airport, Rochester, Pomfret, Plymouth, Chittenden,
Clarendon, Barnard, Woodstock Village and Tunbridge.
This includes Interstate 89 between mile markers 11 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4330 7298 4331 7311 4368 7295 4391 7291
4401 7244 4378 7243 4354 7253 4329 7277
4329 7282 4330 7282 4330 7297 4329 7298
4329 7299
TIME...MOT...LOC 2337Z 242DEG 36KT 4399 7287 4372 7286 4351 7296 4336
7305
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HammondSpecial weather statement, Sep 8, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
810 PM EDT Wed Sep 8 2021
VTZ007-008-090045-
Caledonia VT-Washington VT-
810 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of southern Caledonia
and northeastern Washington Counties through 845 PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshfield, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montpelier, St. Johnsbury, Calais, Plainfield, Cabot, East
Montpelier, Marshfield Village, Barnet, Peacham, Danville,
Marshfield, Cabot Village, Middlesex, Walden, Waterford, Berlin,
Groton, Woodbury, Barre Town and West Waterford.
This includes the following highways...
Interstate 89 between mile markers 51 and 52.
Interstate 91 between mile markers 121 and 131.
Interstate 93 near mile marker 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4434 7198 4433 7199 4432 7201 4432 7203
4430 7203 4430 7204 4421 7258 4432 7262
4451 7212 4434 7192
TIME...MOT...LOC 0010Z 244DEG 39KT 4430 7243
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HammondThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:24 PM EDT | Special Weather Statement | BTV | Windsor | 36 min |
Nearby
Special Weather Statements in Vermont, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.